Alert archive / Colorado / Special Weather Statements in 2014
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 23, 2014, 4:21 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 23, 2014, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WWUS85 KPUB 232221
SPSPUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED JUL 23 2014
COZ074-088-094-232245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
EASTERN LAS ANIMAS COUNTY CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
421 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF TRINCHERA.
THESE STORMS WERE NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
TRINCHERA.
LAT...LON 3710 10433 3711 10433 3726 10403 3709 10393
3703 10389 3702 10389 3700 10392 3699 10426
TIME...MOT...LOC 2218Z 325DEG 8KT 3707 10416
$$
28What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:27 PM MDT, 54 minutes earlier.
Area forecast discussion, Jul 23, 3:27 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 327 PM MDT WED JUL 23 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 308 PM MDT WED JUL 23 2014 BOUNDARY FROM EARLY MORNING CONVECTION ACROSS NORTHEAST COLORADO HAS PUSHED BACK WESTWARD INTO KIOWA AND NORTHEAST BENT COUNTY AS OF 1 PM...AND EXTENDS TO THE NORTHEAST TO NEAR KLIC...TO KDEN...THEN BACK TO THE SOUTHWEST TOWARDS THE NORTHERN BORDER OF TELLER COUNTY. WHILE WESTERN PORTIONS OF THIS BOUNDARY HAVE STALLED AND IS BEGINNING TO SHIFT BACK NORTHWARD...EASTERN PORTIONS OF THIS BOUNDARY CONTINUE TO BACKDOOR WESTWARD INTO THE SOUTHEAST PLAINS WITH DEW POINTS IN THE 60S BEHIND IT. TO THE SOUTH OF THIS BOUNDARY...SOUTHERLY WINDS ARE INCREASING...BUT DEW POINTS HAVE BEEN MORE STUBBORN TO MIX OUT TODAY...AND REMAIN IN THE 40S AND 50S. STILL THINK THERE IS SOME FURTHER MIXING OUT THAT WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS...BUT HRRR AND RAP13 APPEAR TO BE DRYING OUT DEW POINTS TOO VIGOROUSLY...EVEN IN THE LATEST RUNS. THIS ELEVATES CONCERNS FOR POTENTIAL FOR A SLOW MOVING THUNDERSTORM TO DEVELOP OVER THE WALDO BURN SCAR SOMETIME THIS AFTERNOON AND EVENING. ANOTHER AREA OF CONCERN WILL BE ACROSS THE WEST FORK BURN SCAR....THOUGH LATEST OBS OUT THAT WAY SHOW DEW POINTS HAVE ALREADY DROPPED INTO THE 30S AND CONVECTION DOES NOT LOOK ALL THAT STRONG YET. THUS APPEARS MAIN AREA TO MONITOR WILL BE ACROSS TELLER AND EL PASO COUNTIES THIS EVENING...AND THREAT AREA MAY END UP BEING JUST TO THE NORTH OF TELLER COUNTY. WILL ALSO HAVE TO WATCH THE BOUNDARY ACROSS THE FAR SOUTHEAST PLAINS FOR THUNDERSTORM DEVELOPMENT. MIXED LAYER CAPES ALONG THIS BOUNDARY ARE AROUND 4000 J/KG OFF THE SPC MESO ANALYSIS...HOWEVER THERE IS ALSO A FAIR OF CIN BEHIND THE OUTFLOW BOUNDARY AS WELL. NONE OF THE SHORT RANGE MODELS ARE DEVELOPING THUNDERSTORMS ALONG THIS BOUNDARY BENEATH THE UPPER HIGH. DEEP LAYER SHEAR IS WEAK...SO ANY SEVERE POTENTIAL WOULD BE MORE LIKELY TO BE FROM A PULSE TYPE SEVERE WHICH COULD PERSIST IF A STORM CAN ANCHOR TO THE BOUNDARY. BUT WITH THE LACK OF FORCING THIS SEEMS TO BE A LOW END PROBABILITY OF OCCURRENCE. HOWEVER...IT DEFINITELY BEARS WATCHING. THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH LOSS OF HEATING...THOUGH WITH MONSOON PLUME OVER THE MOUNTAINS WILL MAINTAIN SOME ISOLATED POPS THROUGH THE NIGHT AS IS TYPICAL THIS TIME OF YEAR. FOR THURSDAY...UPPER RIDGE FLATTENS WHICH PUTS THE MONSOON PLUME ALOFT ACROSS MOST OF CO. MODELS SUGGEST A WEAK SHORTWAVE WILL MOVE OVERTOP THE RIDGE WHICH WILL HELP TO FIRE OFF THUNDERSTORMS ACROSS THE MOUNTAINS THEN SEND THEM TO THE EAST ACROSS THE ADJACENT PLAINS. BOTH NAM AND GFS SUGGEST NORTHERN PORTION SO OF THE FORECAST AREA MAY SEE A BETTER CHANCE FOR THUNDERSTORMS TOMORROW...AND THIS WILL PUT WALDO UNDER A SLIGHTLY HIGHER THREAT THAN TODAY. AGAIN...DEEP LAYER SHEARS ARE WEAK...SO THREAT FOR SEVERE WEATHER OVERALL LOOKS LOW. STORM MOTIONS SHOULD BE A LITTLE FASTER AND TOWARDS THE EAST...BUT PROBABLY NOT FAST ENOUGH TO MITIGATE THE POTENTIAL LOCALIZED FLASH FLOODING ON THE BURN SCARS SHOULD THEY TAKE AN UNLUCKY STRIKE. SO ANOTHER DAY OF MONITORING THE WALDO BURN SCAR CLOSELY WILL BE IN STORE. STORM STRENGTH WILL DEPEND ON HOW MUCH SURFACE DEW POINTS MIX OUT...AND WITH WESTERLY FLOW OVER THE AREA...UPPER 30S TO LOWER 40 DEW POINTS LOOK LIKELY...WHICH SHOULD KEEP CAPE VALUES GENERALLY BELOW 1000 J/KG. HAVE KEPT HIGHER POPS ACROSS THE CENTRAL MOUNTAINS AND PIKES PEAK REGION FOR TOMORROW. OTHERWISE...WESTERLY FLOW SHOULD HELP DRY OUT SURFACE DEW POINTS ACROSS THE PLAINS...WHICH SHOULD LIMIT CAPE AND THUNDERSTORM COVERAGE. THIS MAY ALSO BE SUFFICIENT TO BOOST TEMPS INTO THE LOWER 100S ACROSS THE LOWER ARKANSAS RIVER VALLEY. HOWEVER...AN INCREASE IN CONVECTIVE CLOUD COVER MAY ALSO LIMIT HEATING SOME...ESPECIALLY FOR THE I-25 CORRIDOR SO HAVE KEPT PUB BELOW THE CENTURY MARK FOR NOW. LOCATIONS FARTHER EAST SHOULD HAVE AN EASIER TIME OF HITTING AROUND 100. -KT .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 308 PM MDT WED JUL 23 2014 ...MORE MONSOON NEXT WEEK... THE EXTENDED FORECAST LOOKS PRETTY TYPICAL FOR LATE JULY...AS AN UPPER RIDGE DOMINATES THE WEATHER THROUGH NEXT WEEK. BUT THERE WILL BE TWO DISTINCT PATTERNS THAT WILL SHAPE OUR WEATHER. THE FIRST HALF OF THE PERIOD WILL BE A CONTINUATION OF THE HOT AND RELATIVELY DRY WEATHER WE HAVE BEEN EXPERIENCING THIS WEEK. A WEAK FRONTAL SURGE WILL USHER IN A LITTLE MORE UPSLOPE THU NIGHT INTO FRIDAY...AND THIS MAY HELP GENERATE A FEW MORE SHOWERS AND STORMS OVER THE AREA FRIDAY AFTERNOON AND EVENING. WE WILL STILL BE UNDER THE UPPER RIDGE AXIS...AND WITH TEMPS ALOFT STILL PRETTY HIGH...EXPECT ANOTHER HOT DAY WITH TEMPS SOARING INTO THE HIGH 90S OVER THE PLAINS. MAYBE EVEN A DEGREE OR TWO HOTTER ON SATURDAY AS THE RIDGE EXPANDS A BIT TO THE NORTH. THEN...A FRONTAL SURGE ASSOCIATED WITH A STRONG TROUGH DIGGING OVER ERN CANADA WILL BRING A CHANGE TO OUR WEATHER BEGINNING SUNDAY. IT LOOKS SOMEWHAT SIMILAR TO OUR LAST PERIOD OF WET WEATHER...AS A STRONG UPSLOPE REGIME SETS UP OVER THE PLAINS AND DEWPOINTS CLIMB FROM THE 40S AND LOWER 50S TO THE UPPER 50S AND EVEN 60 DEGREE MARK BY EARLY NEXT WEEK. AT THIS TIME...IT LOOKS LIKE SUNDAY AFTERNOON-EVE...WITH THE INITIAL SURGE...AND THEN TUESDAY AFTERNOON AND EVE...WITH A SECONDARY PUSH OVER THE CENTRAL PLAINS...WILL BE THE WETTEST DAYS. EVERY DAY WILL SEE THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL...BUT THOSE PERIODS ARE PROBABLY THE HIGHEST THREAT FOR THE BURN SCARS AND POTENTIAL FLASH FLOODING. COULD ALSO SEE SOME SVR STORMS ESPECIALLY ON TUESDAY OVR THE PLAINS...AS NW FLOW ALOFT INCREASES A BIT AS THE RIDGE MOVE WWD. TEMPS SHOULD SETTLE BACK INTO THE 70S AND 80S FROM SUNDAY ONWARD THROUGH NEXT WEEK AS COOLER AND MOISTER AIR ARRIVES FROM THE NORTH. ROSE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 308 PM MDT WED JUL 23 2014 VFR CONDITIONS EXPECTED AT THE TAF SITES OVER THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS OVER THE MOUNTAINS COULD AFFECT KALS AND KCOS LATE THIS AFTERNOON THROUGH THIS EVENING...SO WILL MAINTAIN VCTS FOR THESE SITES. ERRATIC WIND GUSTS TO 45 KTS AND LOCALIZED HEAVY RAINFALL WILL BE THE PRIMARY THREATS...BUT PROBABILITY LOOKS TOO LOW AT THIS POINT TO INCLUDE IN A TEMPO GROUP. THUNDERSTORMS WILL DIMINISH THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS ON THURSDAY. WINDS WILL INCREASE OUT OF THE SOUTH TO SOUTHWEST DURING THE AFTERNOON AT 10-20 KTS. KCOS MAY SEE A SLIGHTLY BETTER CHANCE OF SEEING -TSRA AT THE TERMINAL DURING THE LATE AFTERNOON AND EARLY EVENING. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...ROSE AVIATION...KT
Hazardous weather outlook, Jul 23, 11:41 AM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1141 AM MDT WED JUL 23 2014 COZ058>089-093>099-241745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1141 AM MDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS TODAY. THE PLAINS SHOULD REMAIN GENERALLY DRY. PRIMARY STORM THREATS WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH...AND SPOTTY HEAVY RAINFALL. THE THREAT FOR SEVERE WEATHER IS LOW TODAY DUE TO WEAK WIND SHEAR. LIGHT STEERING WINDS WILL RESULT IN SLOW AND MEANDERING STORM MOVEMENTS TODAY WHICH SHOULD KEEP THUNDERSTORMS MAIN OVER THE MOUNTAINS. ANY STORMS WHICH FORM OVER AREA BURN SCARS COULD RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS EACH DAY...AND THE CHANCES FOR THUNDERSTORMS WILL INCREASE FOR THE SOUTHEAST PLAINS SUNDAY THROUGH TUESDAY. THE MAIN RISKS WITH THE STORMS THURSDAY THROUGH SATURDAY WILL BE LIGHTNING...GUSTY WINDS TO 50 MPH AND SMALL HAIL. THERE WILL BE A CHANCE OF HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS OVER 58 MPH ON THE PLAINS SUNDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE PROBABLE ACROSS THE EASTERN MOUNTAINS INTO THE I-25 CORRIDOR AND SOUTHEAST PLAINS SUNDAY THROUGH TUESDAY...THEREFORE THE AREA...AND ESPECIALLY BURN SCARS...WILL BE MONITORED CLOSELY FOR POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN AND NEAR AREA BURN SCARS. 31/44
In the hours before
Special weather statement, Jul 23, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED JUL 23 2014
COZ074-088-094-232245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
EASTERN LAS ANIMAS COUNTY CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
421 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF TRINCHERA.
THESE STORMS WERE NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
TRINCHERA.
LAT...LON 3710 10433 3711 10433 3726 10403 3709 10393
3703 10389 3702 10389 3700 10392 3699 10426
TIME...MOT...LOC 2218Z 325DEG 8KT 3707 10416
28The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:52 PM MDT | Special Weather Statement | PUB | Fremont | 83 min |
| Jul 23, 5:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Jul 23, 5:42 PM MDT | Areal Flood Advisory | PUB | Huerfano | 2 hr |
Nearby
Special Weather Statements in Colorado, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.